Discussions that mention atenolol

High & Low Blood Pressure board


I had been on Atenolol 25 mg for about 6 months when I started getting a headache on the left side of my head, ringing in the ears, dizzy and not very good BP control. I am also on Lisenopril/HCTZ 20/12.5. Generally feeling not so good all the time.

I figure its vertigo (cause sometimes I get it) and keep on trucking. Finally I get too annoyed and go to Dr. He says my symptoms are from BP being too high and he adds 25mg more Atenolol at night :confused:

After 5 weeks on this lovely addition of Atenolol I am getting nervous, anxious (and I am never that way, I am a happy person), and not sleeping well, and one thing I do normally, is sleep well. So I call the doc, nurse says I need a tranquilizer, I say, WHAT???, and I come here and read all about the side effects of Atenolol. And they sound like someone wrote my side effects down.

So, I am starting to reduce the beta blocker on my own because no one called me back today but I know that's what will be done. And we will then embark on another BP med adventure.

I am just POed that I tell the doc my symptoms, they mirror Atenolol side effects, and he increased the dose. So sad.

Just wanted to vent and let others know to watch your own self because most docs aren't overly interested in pill administration. I don't even know why docs do pills, seems appropriate for a smart nurse to take care of, but so it goes.
[QUOTE=ms58;3637358]and I come here and read all about the side effects of Atenolol.

Hi,

I too had a nasty experience with Atenolol. My biggest complaint was depression while taking this drug. I mentioned this to the doctor and he suggested I start anti-depressants. I refused point-blank.

If you read my other posts you'll see what effect Atenolol had on me.

Good luck.
Atenolol was a huge problem for me. Besides being extremely fully of anxiety I always felt flushed, confused, had twitches, felt sickly, etc. etc. etc. As soon as I went off of it, I felt so much better. Beta Blockers are notorious for side effects. I'm sure you have read on this board the problems that occur with taking them. Beta blockers cause the most side effects, from what I have read, and I did the correct thing for me getting off of them. There are other drugs, and yes, they have their side effects also, but I don't think they're as severe as atenolol. While on it my life was ruined.
[QUOTE=ms58;3637412]
I was wondering if you or anyone knows if beta blockers and CCBs are vaso constrictors.

Truthfully, I don't know. But I can say with certainty is that the Atenolol had a direct physical effect on my body's adrenaline and this is what caused the severe depression.

Marantz. :)
hiya ms58....just came on to say be careful when reducing ATENOLOL or any beta-blocker if you read other posts by myself you will see i went through terrible withdrawal symptoms because of them ...one of my docs told me just to stop it then when the symptoms of withdrawal kicked in the other doc said it should have been done slowly ..my reply is just a word of warning ..see beta-blockers actually block your adrenaline so if you just stop them you will end up with your heart racing like goodo/palpitations/ectopic...

hope you manage to wean yourself off them "SLOWLY "

SALLY.....
Hi Ms58, :)

[QUOTE]I was wondering if you or anyone knows if beta blockers and CCBs are vaso constrictors

Beta blockers can also be vasoconstrictors (as well as vasodilators). Blockade of beta2 receptors is associated with a degree of vasoconstriction in many vascular beds. Peripheral vasoconstriction is a side effect of some of the beta blockers. (Some beta blockers are more likely to induce it than others.) For instance, Propranolol causes both bronchoconstriction and reflex peripheral vasoconstriction.

It is mostly the non-selective (beta2) beta blockers that appear to cause vasoconstriction. Peripheral vessels are those that do not supply the core of the body or the skeletal muscle, such as the skin. Peripheral vasoconstriction and vasodilation control the amount of blood reaching the skin. The blod flow to the skin in turn controls the temperature regulation. It is the vasoconstriction that results in cold hands and feet. If cold extremities become an issue, changing the medication from a non-selective beta2 to beta1 or beta1 with ISA is recommended. The Atenolol you take is a beta1 (cardioselective) beta blocker without intrinsic sympathomimetic effect.

Blood pressure control is dependent on cardiac output and the total peripheral resistance. This resistance is in turn dependent on the constriction of the arteries and the volume of blood. A feedback mechanism (a network of nerves and hormones) regulates the volume. Blood pressure depends on the strength of the "pump", diameter of the vessels and the force of the heart beat. It is the diameter of the blood vessels (smooth muscle) that is important from the blood pressure variation perspective - vasodilation or vasoconstriction.

[QUOTE]Just wondering as the side effects are similar and are all beta blockers and CCBs known to constrict vessels?

Calcium channel blockers block the voltage gated calcium channels in muscle cells of the heart and blood vessels. This results in a slower conduction of electrical activity within the heart. There is less muscle contraction. The cardiac contractility is decreased and the blood vessel walls relax. This allows the blood to flow more freely and reduces our blood pressure. The effect of CCBs is vasodilation, not vasoconstriction.

flowergirl
[QUOTE=ms58;3640267]
What did you do to be able to get rid of your meds?

Well, I was actually overweight myself at the time (though I didn't look it). I was also eating a lot of sweet things and junk food (still battling with this one) , and I was under stress as well. I've since lost a good bit of weight and I maintain the lost weight by walking an hour a day (I could hardly walk while on Atenolol). I have started eating fish twice a week (salmon, which I love) and lots of salads. Another thing that I feel has helped a lot is an attitude of determination to get BP levels down. A kind of positive mental thing. I also try to meditate daily, but this can be hard to maintain. Having said all that, if my BP goes up, I will go back to my GP.

As regards my GP, I changed doctors after I got fed-up of his negative, condescending attitude. It was the new doctor that said I go off the drugs as long as I maintain BP below 140 over 90.

I found the help and support on this forum invaluable also.

Best of luck to you.

Marantz.